Cold/Wind Chill, Northern Franklin
- When
- February 18, 8:00 PM EST to February 19, 4:00 AM EST
- Where
- Northern Franklin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
An arctic airmass moved into northern New York during the night of the 17th and delivered colder air through the 18th. Meanwhile, a strong pressure gradient between the arctic high across the Great Lakes and the departing storm in Newfoundland was creating brisk winds of 10 to 20 mph with higher gusts.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An arctic airmass moved into northern New York during the night of the 17th and delivered colder air through the 18th. Meanwhile, a strong pressure gradient between the arctic high across the Great Lakes and the departing storm in Newfoundland was creating brisk winds of 10 to 20 mph with higher gusts. The combination resulted in wind chills of 15 to 25 below zero in the Adirondacks and St. Lawrence Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 18, 3:06 PM EST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
306 PM EST SAT FEB 18 2006
.SYNOPSIS...
HI PRESS RIDGE TO BUILD ACRS THE FA TONITE AND ON SUN. SFC TROF TO
MOVE ACRS THE GREAT LKS REGION ON MON NITE. UPR TROF TO MOVE DOWN
ACRS THE FA TONITE.
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
WK H85 WAA TO TAKE PLACE ACRS THE FA THROUGHOUT THE SHORT-TERM
PERIOD. SOME LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS THE FA LATER
ON MON NITE. SOME LOW-LVL MSTR TO LINGER ACRS THE FA THROUGHOUT THE
SHORT-TERM PERIOD. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA TONITE
THRU EARLY ON SUN NITE AND AGAIN ON MON AFTERNOON AND EARLY MON NITE.
SOME MID-LVL MSTR TO AFFECT THE NRN TIER ZONES LATER ON MON NITE. PW
VALUES ACRS THE FA LOOK TO BE AOB 0.20 THROUGHOUT THE SHORT-TERM
PERIOD.
JUST A FEW CLDS EXPECTED ACRS THE FA OVRNITE TONITE WITH NW FLOW
ALOFT. NOT MUCH IN THE WAY OF WX EXPECTED ACRS THE FA UNTIL MAYBE
LATER ON MON. LATEST NAM BUFR DATA SHOWS THAT ANY LES OFF LK ONT
COULD START TO SWEEP ACRS SOME OF THE WRN ZONES BY LATER ON MON AND
INTO MON NITE. THE APPROACH OF THE SFC TROF TO THE WEST OF THE FA MAY
TRIGGER A FEW -SHSN ACRS MUCH OF THE NRN TIER ZONES AS WELL BY LATER
ON MON NITE. HAVE KEEP POPS IN THE SCHC/CHC RANGE (HIGHEST CLOSER TO
LK ONT) FOR LATER ON MON AND INTO MON NITE. LATER SHIFTS WILL NEED TO
KEEP AN EYE ON ANY LES POTNL.
T1MIN TEMPS ARE IN THE SINGLE NUMBERS AND TEENS BLW ZERO TONITE.
T1MAX TEMPS ARE IN THE UPR TEENS-20S ON SUN AND 30-35F ON MON.
NEEDED TO EXPAND THE GOING WIND CHILL ADVISORY EARLIER TO INCLUDE THE
ST LAW VLY AND THE GOING AREAL/TEMPORAL PLACEMENT OF THAT HEADLINE
LOOKS GOOD TO GO THRU EARLY SUN. DECIDED TO HIGHLITE SOME WIND CHILLS
IN THE TEENS BLW ZERO WITH A SIGNIFICANT WX HEADLINE AS WELL. WILL
LET THE PREVIOUSLY ISSUED WSWBTV RIDE AS IS INTO THE EVENING HRS.
WRK ZONES AND PRELIM ISC GRIDS AVAILABLE. ALL FINAL PRODUCTS BY
330 PM.
.LONG TERM /TUESDAY THROUGH SATURDAY/...
ZONAL FLOW WILL PREVAIL FOR MUCH OF THIS PERIOD...WITH MODELS
DIGRESSING AS TO EXTENT OF TROFINESS EXPECTED TO DEVELOP IN THE EAST
NEXT WEEKEND. FROM TUES THRU FRIDAY...WE WILL BE INFLUENCED BY SERIES
OF WEAK DISTURBANCES MOVG QUICKLY FROM WEST TO EAST ACRS SRN CANADA.
VERY LIMITED MSTR...AS WE WILL BE CUT OFF FROM SRN JET. EXPECT A CHC
OF SNOW SHWRS TUES AS SHRTWV AND ASSOCD SFC TROF MOVE ACRS RGN. ONLY
SLITE CHC SNOW SHWRS NRN TIER OF ZONES FOR WED/THURS...WHILE AREA OF
LOW PRESSURE PASSES OUT TO SEA WELL TO OUR SOUTH OFF VA/NC COAST
THU/FRI. WITH COLD AIR HAVING RETREATED NORTH...EXPECT ABOVE NORMAL
TEMPS TUES THRU FRI. SITUATION BECOMES MORE COMPLICATED BY NEXT
SATURDAY WHEN UPPER TROF DEVELOPS IN EAST IN RESPONSE TO AMPLIFYING
RIDGE OUT WEST. THIS WILL ALLOW FOR A RETURN OF COLDER AIR INTO THE
GRTLKS AND NORTHEAST AND A GREATER CHC OF SNOW SHWRS.
.AVIATION...
PREVAILING CONDITIONS AT MOST TAF SITES WILL BE VFR THRU SUNDAY WITH
CIGS BKN035 THIS PM AND AGAIN DURING SUNDAY. EXPECT MAINLY SCATTERED
CLOUDS TONIGHT. THE EXCEPTION WILL BE KSLK WHERE SCT SNOW SHWRS WILL
RESULT IN OCNL MVFR CONDITIONS THRU 00Z AND AGAIN AFTER 13Z SUNDAY.
WNW WINDS 15 TO 20 KTS WITH GUSTS TO NEAR 30 KTS WILL DIMINISH TO
AROUND 10 KTS TONIGHT.
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND CHILL ADVISORY FOR VTZ003-004-006>008-010-016>019 UNTIL
11 AM SUNDAY.
NY...WIND CHILL ADVISORY FOR NYZ026-027-029>031-034-087 UNTIL 11 AM
SUNDAY.
&&
SYNOPSIS/SHORT TERM...MURRAY
LONG TERM/AVIATION...RJSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 518 AM EST SAT FEB 18 2006 NYZ029>031-034-VTZ003-004-006>008-010-016>019-191030- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 518 AM EST SAT FEB 18 2006 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT BITTER COLD WIND CHILLS OF 15 TO 25 BELOW ZERO WILL SPREAD FROM NORTH TO SOUTH TODAY AND CONTINUE TONIGHT. TEMPERATURES WILL RANGE FROM THE SINGLE NUMBERS IN THE NORTH TO THE TEENS SOUTH TODAY AND FALL BELOW ZERO TONIGHT. NORTHWEST WINDS OF 10 TO 20 MPH WITH GUST TO 30 MPH WILL GRADUALLY DIMINISH BY SUNDAY. SCATTERED SNOW SHOWERS WILL TAPER TO FLURRIES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCE OF LIGHT SNOW SHOWERS THROUGHOUT THE WEEK WITH A SLIGHTLY HIGHER PROBABILITY OF SIGNIFICANT PRECIPITATION BY FRIDAY. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION NEEDED. NYZ026>028-035-087-VTZ001-002-005-009-011-012-191030- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON- WESTERN RUTLAND-WINDSOR- 518 AM EST SAT FEB 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT COLD TEMPERATURES EXPECTED TODAY AND TONIGHT WITH WIND CHILL VALUES 10 TO 20 BELOW ZERO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCE OF LIGHT SNOW SHOWERS THROUGHOUT THE WEEK WITH A SLIGHTLY HIGHER PROBABILITY OF SIGNIFICANT PRECIPITATION BY FRIDAY. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION NEEDED.
The national radar mosaic for the moment the first event began.
7 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489879, 5489880, 5489881, 5489882, 5489883, 5489884, 5489885.